Lines in hypergraphs

Abstract

One of the De Bruijn-Erdős theorems deals with finite hypergraphs where every two vertices belong to precisely one hyperedge. It asserts that, except in the perverse case where a single hyperedge equals the whole vertex set, the number of hyperedges is at least the number of vertices and the two numbers are equal if and only if the hypergraph belongs to one of simply described families, near-pencils and finite projective planes. Chen and Chvátal proposed to define the line uv in a 3-uniform hypergraph as the set of vertices that consists of u, v, and all w such that {u;v;w} is a hyperedge. With this definition, the De Bruijn-Erdős theorem is easily seen to be equivalent to the following statement: If no four vertices in a 3-uniform hypergraph carry two or three hyperedges, then, except in the perverse case where one of the lines equals the whole vertex set, the number of lines is at least the number of vertices and the two numbers are equal if and only if the hypergraph belongs to one of two simply described families. Our main result generalizes this statement by allowing any four vertices to carry three hyperedges (but keeping two forbidden): the conclusion remains the same except that a third simply described family, complements of Steiner triple systems, appears in the extremal case.

This is a preview of subscription content, access via your institution.

References

  1. [1]

    N. Alon, K.E. Mellinger, D. Mubayi, J. Verstraëte: The de Bruijn-Erdős theorem for hypergraphs, arXiv:1007.4150v1 [math.CO].

  2. [2]

    C. Berge: Graphes et hypergraphes. Monographies Universitaires de Mathématiques, No. 37. Dunod, Paris, 1970.

    MATH  Google Scholar 

  3. [3]

    L. Babai: On the nonuniform Fisher inequality, Discrete Mathematics 66 (1987), 303–307.

    Article  MATH  MathSciNet  Google Scholar 

  4. [4]

    L. M. Blumenthal: Theory and Applications of Distance Geometry. Oxford University Press, Oxford, 1953.

    MATH  Google Scholar 

  5. [5]

    T. C. Bose: A note on Fisher’s inequality for balanced incomplete block designs, Ann. Math. Statistics 20 (1949), 619–620.

    Article  MATH  MathSciNet  Google Scholar 

  6. [6]

    H. Busemann: The Geometry of Geodesics. Academic Press, New York, 1955.

    MATH  Google Scholar 

  7. [7]

    X. Chen: The Sylvester-Chvátal theorem, Discrete & Computational Geometry 35 (2006), 193–199.

    Article  MATH  MathSciNet  Google Scholar 

  8. [8]

    X. Chen and V. Chvátal: Problems related to a de Bruijn-Erdős theorem, Discrete Applied Mathematics 156 (2008), 2101–2108.

    Article  MATH  MathSciNet  Google Scholar 

  9. [9]

    E. Chiniforooshan and V. Chvátal: A De Bruijn-Erdős theorem and metric spaces, Discrete Mathematics & Theoretical Computer Science 13 (2011), 67–74.

    Google Scholar 

  10. [10]

    A. Chowdhury: On a conjecture of Frankl and Füredi, The Electronic Journal of Combinatorics 18 (2011), Paper 56.

  11. [11]

    J. A. Bondy and U. S. R. Murty: Graph theory. Springer, New York, 2008.

    Book  MATH  Google Scholar 

  12. [12]

    V. Chvátal: Sylvester-Gallai theorem and metric betweenness, Discrete & Computational Geometry 31 (2004), 175–195.

    Article  MATH  MathSciNet  Google Scholar 

  13. [13]

    N.G. De Bruijn and P. Erdős: On a combinatorial problem, Indagationes Mathematicae 10 (1948), 421–423.

    Google Scholar 

  14. [14]

    N. G. De Bruijn and P. Erdős: A colour problem for infinite graphs and a problem in the theory of relations, Indagationes Mathematicae 13 (1951), 369–373.

    Google Scholar 

  15. [15]

    A. A. Dovgoshei and D. V. Dordovskii: Betweenness relation and isometric imbeddings of metric spaces, Ukrainian Mathematical Journal 61 (2009), 1556–1567.

    Article  MathSciNet  Google Scholar 

  16. [16]

    P. Frankl and Z. Füredi: Families of finite sets with missing intersections, Finite and infinite sets, (Eger, 1981), Colloq. Math. Soc. János Bolyai 37, North-Holland, Amsterdam, 1984, 305–318

    Google Scholar 

  17. [17]

    P. Frankl and Z. Füredi: A sharpening of Fisher’s inequality Discrete Mathematics 90 (1991), 103–107.

    Article  MATH  MathSciNet  Google Scholar 

  18. [18]

    D. J. Houck and M.E. Paul: On a theorem of de Bruijn and Erdős, Linear Algebra Appl. 23 (1979), 157–165.

    Article  MATH  MathSciNet  Google Scholar 

  19. [19]

    K. Menger: Untersuchungen uber allgemeine metrik, Mathematische Annalen 100 (1928), 75–163.

    Article  MATH  MathSciNet  Google Scholar 

  20. [20]

    G.V. Ramanan: Proof of a conjecture of Frankl and Füredi, Journal of Combinatorial Theory Series A 79 (1997), 53–67.

    Article  MATH  MathSciNet  Google Scholar 

  21. [21]

    B. Richmond and T. Richmond: Metric spaces in which all triangles are degenerate, American Mathematical Monthly 104 (1997), 713–719.

    Article  MATH  MathSciNet  Google Scholar 

  22. [22]

    H. J. Ryser: An extension of a theorem of de Bruijn and Erdős on combinatorial designs, Journal of Algebra 10 (1968), 246–261.

    Article  MATH  MathSciNet  Google Scholar 

  23. [23]

    D. Seinsche: On a property of the class of n-colorable graphs, Journal of Combinatorial Theory Series B 16 (1974), 191–193.

    Article  MATH  MathSciNet  Google Scholar 

  24. [24]

    H. S. Snevily: On generalizations of the de Bruijn-Erdős theorem, Journal of Combinatorial Theory Series A 68 (1994), 232–238.

    Article  MATH  MathSciNet  Google Scholar 

  25. [25]

    L. E. Varga: Geometric matrices and an inequality for (0,1)-matrices, Discrete Mathematics 82 (1990), 303–315.

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to Laurent Beaudou.

Additional information

Partially supported by NSF grants DMS-1001091 and IIS-1117631

Canada Research Chair in Discrete Mathematics

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Beaudou, L., Bondy, A., Chen, X. et al. Lines in hypergraphs. Combinatorica 33, 633–654 (2013). https://doi.org/10.1007/s00493-013-2910-5

Download citation

Mathematics Subject Classification (2000)

  • 05D05
  • 05C65